Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Blacksburg, VA

May 19, 2017Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2017, 12:36 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 12:36 PM EDT (16:36 UTC)
Expired
May 19, 2017, 1:10 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS51 KRNK 191636
SVRRNK
VAC089-690-191730-
/O.NEW.KRNK.SV.W.0057.170519T1636Z-170519T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
1236 PM EDT FRI MAY 19 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  The City of Martinsville in south central Virginia...
  Henry County in south central Virginia...

* Until 130 PM EDT

* At 1235 PM EDT, a severe thunderstorm was located over Sanville,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Martinsville...
  Bassett...
  Axton...
  Leatherwood...
  and Villa Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3666 8006 3672 8009 3679 8009 3679 8004
      3678 8003 3678 8001 3679 8003 3679 8001
      3680 8001 3678 7966 3654 7971 3654 7972
TIME...MOT...LOC 1635Z 284DEG 17KT 3672 8005 

HAIL...<.75IN
WIND...60MPH
 
$$

AS
2 follow-up statements
624 
WWUS51 KRNK 191700
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
100 PM EDT FRI MAY 19 2017

VAC089-690-191730-
/O.CON.KRNK.SV.W.0057.000000T0000Z-170519T1730Z/
City of Martinsville VA-Henry VA-
100 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR CENTRAL HENRY COUNTY AND THE CITY OF MARTINSVILLE...

At 1259 PM EDT, a severe thunderstorm was located over Villa Heights,
moving east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Martinsville...
Bassett...
Axton...
Leatherwood...
and Villa Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3680 8001 3678 7966 3654 7971 3654 7972
      3668 8001
TIME...MOT...LOC 1659Z 284DEG 17KT 3669 7991 

HAIL...<.75IN
WIND...60MPH
 
$$

PH
443 
WWUS51 KRNK 191710
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
110 PM EDT FRI MAY 19 2017

VAC089-690-191719-
/O.CAN.KRNK.SV.W.0057.000000T0000Z-170519T1730Z/
City of Martinsville VA-Henry VA-
110 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL HENRY COUNTY AND THE CITY OF MARTINSVILLE IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3680 8001 3678 7966 3654 7971 3654 7972
      3668 8001
TIME...MOT...LOC 1709Z 284DEG 17KT 3668 7985 

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 9:56 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 19, 9:56 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
956 AM EDT Fri May 19 2017

.SYNOPSIS...
High pressure along the southeast Atlantic Coast will continue
to produce an unseasonably warm and humid southwest flow of air
across the forecast area this afternoon. The increasing
moisture will result in a threat for scattered showers and
thunderstorms, with potential for strong to severe storms during
the late afternoon and evening. Unsettled weather will continue
through the weekend with rain chances increasing ahead of
another cold front arriving from the west by Monday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Friday...

Clusters of convection along a 850 mb jet max associated with a
weak mid level wave and diffluence aloft continue to develop off
to the west while sliding east and weakening upon encountering
westerly flow aloft across the far west. Still expecting this
coverage per latest short term to slowly weaken by midday as
better heating occurs, but likely still enough to clip at least
the SE West Va counties through noon. Thus upped pops a bit
there pending release trends.

Otherwise concerns for the afternoon look to shift south and
east ahead of a weak cold front well to the northwest as
potential for residual outflow and differential heating to spark
added deep convection. This provided that we can get enough
heating through debris clouds to ramp up Cape values which still
looks to occur outside of more shallow instability far northwest
where clouds/showers should be more early on. Appears best
chance for more organized coverage this afternoon along the
southern Blue Ridge per latest SPC- WRF/Nam with the HRRR more
isolated as support aloft actually weakens with more organized
convection possibly shifting back closer to the front to the
northwest. Thus appears main threat with added clusters of
pulse, heavy rain producing storms per moist PWATS under
unidirectional flow. Therefore including low likely pops southwest
sections where moisture will also be deepest under another
passing faint shortwave. Appears northeast sections may be in
between coverage to the south/west and ahead of the lagging
front to the northwest so keeping overall chance pops elsewhere
for now. Highs likely to approach 90 again out east given weak
westerly flow under still quite warm 850 mb temps and more
insolation, while expecting mostly 80s elsewhere, except perhaps
only 70s in cloudier northwest sections.

Previous valid discussion as of 800 AM EDT Friday...

Elevated instability over eastern KY/TN is resulting early
morning showers and a few storms along the western slopes of
the Appalachians, with impact to areas mainly west of I-77,
although some drift into the eastern New River Valley and
Greenbrier Valley have been noted. This activity is expected to
weaken as the morning sun warms the tops of this mid level
induced convection, any lull occurring mid-day, followed by a
transition to diurnally surfaced based deep convection for the
afternoon. No severe weather is anticipated until aft 18Z/2PM.

Upper ridge of High pressure still covers the southeast Atlantic
coast with influence to our part of the world in the form of a
very warm, moist southwest wind. This airmass, with dewpoints in
the 60s, will make for another somewhat muggy day with
unseasonably warm temperatures, readings climbing into the 80s.
Meanwhile, vigorous mid-CONUS trof is inching its way eastward,
nibbling away at the upper ridge. Thunderstorms associated with
this trough will begin to impact the OH/TN valleys today, with
potential downstream impact to areas farther east by tonight.
Until then, our forecast will hinge on mainly diurnally driven
showers/storms with occurrence mainly confined to the 18z/2PM to
01z/9PM time frame.

Thunderstorm initiation today is forecast to be similar to
yesterday, favoring the Blue Ridge and higher mountain terrain
during the early and mid afternoon. Since the upper ridge will
be weaker than yesterday, there should be less of a cap, thus
expecting more coverage. Winds aloft today are forecast to be
more westerly, so think activity which develops over the
mountains during the early afternoon will begin to drift into
the foothills and piedmont for the late afternoon and evening.
Forecast CAPE this afternoon will be on the order of 1500-2000
j/kg...Storm Mode Pulse Severe. DCAPES of 500-1000 j/kg will
once again favor a microburst environment.

For tonight, diurnally driven showers/storms will wane, but will
continue upstream across the OH/TN valleys along the leading
edge of the mid-CONUS upper level trough. Another area to watch
will be a backdoor surface front which will be approaching the
forecast area from the north and northeast. This front will
move into northern WV and VA tonight, and this may provide a
focus for an MCS to slide southeast along the front from the OH
Valley late this evening or during the overnight tonight. As
such will maintain chc pops through the overnight, especially
across the northern CWA. At some point the front will enter the
CWA, probably toward daybreak Saturday and entering via the
northeastern CWA by way of CHO-LYH with a distinct wind shift
introducing a northeast wind to areas northeast of LYH by
daybreak Saturday.
&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 330 AM EDT Friday...

In mid-levels, weakened/flatter subtropical ridge in place across
the southeastern CONUS will amplify on Saturday, downstream of a
potent mid-level trough across the center of the country. As the
trough deamplifies and progresses into the upper Midwest/Great Lakes
Sunday into Monday, ridging breaks down/builds east with the next
sfc cold front likely to to make slow eastward progress later Sunday
and Monday. While forecast confidence is low to moderate, it is a
potentially active pattern particularly looking into late in the
weekend and into Monday. It is also a pattern fraught with potential
opportunities for temperature busts.

For Saturday...a good deal of uncertainty conveyed in the 00z
guidance on the early-day position of what is projected to be a
backdoor cold front; front will separate summerlike air mass
across the Southeast from cP air mass across the Great
Lakes/Northeast. Its position likely to be heavily influenced by
convective activity today. Front itself should make some
southeastward progress, but I think it is unlikely to advance as
far south as the GFS thinks it will, at least initially.
Front's southward progress will run into what should be a humid
and unstable air mass; and it should be enough to spark showers
and thunderstorms perhaps as early as mid to late morning from
the VA Southside/northern NC Piedmont up through the Blue Ridge
into the Roanoke and New River Valleys. PoPs are in the high-
Chance range for most of the forecast area except the central VA
Piedmont; in this corridor, weak flow through a large depth of
atmosphere would support slow moving storms w/potential for
localized heavy rainfall in the heaviest echoes. Rain cooled air
and northeast sfc winds should give the front an added push
southward into the northern NC Piedmont into the evening hours.
Implemented a non-diurnal temperature curve to better show the
temperature trend; highs may only occur early in the day for
locations such as Lynchburg and Appomattox, while highs
elsewhere should reach the 70s, with perhaps the lower 80s the
further south one goes. Still, even these southern locales
probably see highs occuring earlier than typical. Under likely
overcast, temperatures probably only fall some 2-4 degrees from
late-afternoon readings.

First half of Sunday probably is the "driest" of the period, with
persistent overcast likely to erode somewhat toward partly/mostly
cloudy skies amid increasing southwest flow sfc and aloft. As we
progress into Sunday afternoon, aforementioned cold front
approaching from the Plains/Midwest will begin to approach our
western doorstep with an increasing PoP indicated. With increasing
southwest flow likely paralleling the position of the surface front,
this opens the door for a relatively long-duration period of at
least steady moderate rain with embedded thunderstorms which may
last into Monday. PoPs were accordingly raised into the high-
Likely/low Categorical range Sunday night into Monday, though
decrease a bit Monday afternoon along and west of the Blue Ridge
into southeast WV. Potential for strong storms in the Sunday night
through Monday period is conditional upon generating higher
instability than presently indicated. However...with PWATs nearing
1.5", warm cloud depths of ~11,000ft along with the slow eastward
translation of the baroclinic zone, these are signals that one could
envision adding up to a potential hydrologic concern. Confidence is
only low to moderate, and it's tough identifying specific areas at
this point in light of potential rainfall opportunities today and
Saturday, but this will need to be carefully monitored in the coming
days.

Highs on Sunday top out in the mid 70s with some breaks in
cloudiness anticipated, with overcast/rainy upper 50s to mid/upper
60s Sunday night. With the front expected to lie across the CWA
Monday, highs temps only in upper 60s/low 70s west of the Blue
Ridge and into the mid 70s along and east of the Ridge.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 330 AM EDT Friday...

High pressure will bring a brief period of dry weather from Monday
night into Tuesday night. A strong cold front will move across the
region Wednesday. A dry slot will grace the area Wednesday night
then the upper level portion of the storm will move across the area
Thursday.

Temperatures will remain close to normal for early next week, then
fall below normal to end the week.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 745 AM EDT Friday...

Primarily VFR conditions will prevail through the 24 hour
valid TAF period. Exception will be lower vsby/cigs associated
with scattered showers and thunderstorms.

For this morning, showers between BLF-JKL and down into the TN
Valley vcnty of TRI-TYS will impact areas mainly west of the
Roanoke valley. HiRes models indicate high potential for
showers along the west side of the Appalachians, associated
with some elevated CAPE. These showers are expected to weaken
mid-late morning, before redeveloping during the afternoon.

Any early morning showers and stratus/fog should dissipate
between 13-15Z, followed by a transition to diurnally driven
showers and thunderstorm development after 18Z/2PM. Similar to
yesterday, focus for showers/storms will be along the Blue Ridge
and higher Terrain during early-mid afternoon. Winds aloft are
more westerly today, so any activity that develops during the
afternoon will then drift east toward the piedmont during the
late afternoon and evening. Have included VCTS in all the TAFs
for during the 18Z/2PM-01Z/9PM time frame. Storm cells are
expected to be scattered in nature.

After sunset, the diurnally driven deep convection will
dissipate, with potential for patchy fog during the overnight.
There is an active front to our northwest which will be entering
the Ohio Valley. Frontal driven storms over the Ohio Valley
are expected today and are forecast to continue during the
overnight tonight. Not confident any of this activity will
impact our CWA, but some of the meso models indicate potential
for an MCS to move out of the OH valley and into WVA tonight.

Extended Aviation Discussion...

The front is forecast to enter the forecast area Saturday,
entering the area backdoor style with a northeast push of wind
Saturday and Saturday night. The front will then stall over or
just south of the region early Sunday. With the front over the
area, there will be an opportunity for widespread showers and
thunderstorms, especially during the peak heating hours of the
day both Saturday and Sunday. A much stronger front will cross
the forecast area Monday, dry weather returning Monday night
into Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...AL
LONG TERM...AL/RCS
AVIATION...PM
Hazardous weather outlook, May 19, 5:11 AM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
511 AM EDT Fri May 19 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-200915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
511 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible today. The
strongest storms may produce gusty winds. Heavy rainfall and cloud
to ground lightning will also be possible in any thunderstorm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slow moving cold front will bring a period of showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 12:03 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1203 PM EDT FRI MAY 19 2017

VAZ033-034-044-191645-
Franklin-Bedford-Pittsylvania-
1203 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND EAST CENTRAL FRANKLIN
COUNTIES...

At 1202 PM EDT, a strong thunderstorm was located near Rocky Mount,
moving east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rocky Mount...
Penhook...
Smith Mountain Lake State Park...
Western Smith Mountain Lake...
and Pittsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3690 7990 3706 7988 3713 7941 3709 7942
      3706 7944 3706 7943 3690 7947
TIME...MOT...LOC 1602Z 264DEG 13KT 3701 7982

AS
Local storm report, May 19, 12:08 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             2 NE ROCKY MOUNT        37.02N 79.86W
05/19/2017  E0.50 INCH       FRANKLIN           VA   TRAINED SPOTTER

            DIME SIZED HAIL LASTED FOR FIVE MINUTES AND COVERED THE
            GROUND

&&

PW
Special weather statement, May 19, 12:08 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1208 PM EDT FRI MAY 19 2017

VAZ032-043-191700-
Henry-Patrick-
1208 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HENRY AND EAST CENTRAL
PATRICK COUNTIES...

At 1207 PM EDT, a strong thunderstorm was located near Buffalo Ridge,
moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Bassett...
Spencer...
Villa Heights...
Collinsville...
and Horse Pasture.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Philpott Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3668 8028 3679 8025 3680 8004 3678 8003
      3678 8001 3679 8001 3679 8002 3680 8001
      3680 7987 3660 7993
TIME...MOT...LOC 1607Z 272DEG 18KT 3672 8021

AS
Local storm report, May 19, 12:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     TSTM WND DMG     2 E ROCKY MOUNT         37.01N 79.84W
05/19/2017                   FRANKLIN           VA   LAW ENFORCEMENT

            ONE TREE DOWN ALONG MUSE FIELD ROAD

&&

PW
Special weather statement, May 19, 12:29 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1229 PM EDT FRI MAY 19 2017

VAZ023-024-034-191730-
Botetourt-Bedford-Rockbridge-
1229 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL
ROCKBRIDGE...SOUTHEASTERN BOTETOURT AND CENTRAL BEDFORD COUNTIES...

At 1229 PM EDT, a strong thunderstorm was located over Blue Ridge,
moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Bedford...
Buchanan...
Troutville...
Montvale...
and Forest.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3733 7927 3732 7928 3727 7985 3729 7985
      3730 7984 3733 7987 3734 7990 3745 7992
      3762 7944
TIME...MOT...LOC 1629Z 261DEG 22KT 3738 7981

AS
Local storm report, May 19, 12:30 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     TSTM WND DMG     3 E ROCKY MOUNT         37.01N 79.82W
05/19/2017                   FRANKLIN           VA   LAW ENFORCEMENT

            ONE TREE DOWN AT THE INTERSECTION OF CHESTNUT HILL ROAD
            AND WASHBOARD ROAD

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:17 PM EDTSpecial Weather StatementRNKPatrick58 min
May 19, 10:45 AM EDTSpecial Weather StatementRNKFloyd30 min
May 19, 11:25 AM EDTSpecial Weather StatementRNKFranklin35 min
May 19, 12:03 PM EDTSpecial Weather StatementRNKFranklin42 min
May 19, 12:08 PM EDTSpecial Weather StatementRNKHenry52 min
May 19, 12:27 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania63 min
May 19, 12:29 PM EDTSpecial Weather StatementRNKBedford61 min
May 19, 12:40 PM EDTSpecial Weather StatementRNKCarroll65 min
May 19, 12:43 PM EDTSevere Thunderstorm WarningRNKBedford47 min
May 19, 1:11 PM EDTSpecial Weather StatementRNKPrince Edward19 min
May 19, 1:20 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick55 min
May 19, 1:25 PM EDTSevere Thunderstorm WarningRNKAppomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania65 min
May 19, 1:43 PM EDTSpecial Weather StatementRNKWythe62 min
May 19, 1:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick25 min
May 19, 2:05 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville55 min
May 19, 2:20 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick, City of Galax41 min
May 19, 2:35 PM EDTSpecial Weather StatementRNKBedford40 min
May 19, 3:04 PM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax56 min
May 19, 3:23 PM EDTSpecial Weather StatementRNKFranklin52 min
May 19, 3:32 PM EDTSpecial Weather StatementRNKFranklin28 min
May 19, 4:10 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania65 min
May 19, 4:28 PM EDTSpecial Weather StatementRNKHalifax32 min
May 19, 4:47 PM EDTSevere Thunderstorm WarningRNKHalifax28 min
May 19, 5:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.